Wyoming, 2020

Hail in Wyoming, July 5, 2020

July 5, 2020 · NWS UNR · 1 event in 1 county or zone

A briefly severe thunderstorm produced hail to quarter size in northern Crook County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A briefly severe thunderstorm produced hail to quarter size in northern Crook County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 5, 4:06 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 5, 4:06 PM MST, 3 hours 4 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
506 PM MDT Sun Jul 5 2020

.DISCUSSION...(This Evening Through Sunday)
Issued at 106 PM MDT Sun Jul 5 2020

Mean Pac NW upper trough will continue to support active SW flow
over the region, as deep moisture wavers over the area.
Outflow/frontal boundary hybrid has settled over the FA once
again, with plenty of LL moisture over the area, very similar to
yesterday. Diurnal heating will once again lower CIN across the
area this afternoon, esp over NE WY and the higher Black Hills
where convective initiation is expected. Mean heights have settled
south and will offer faster flow aloft with a sig increase in
deep layer shear by afternoon (50-60 knots). The next impulse
emanating from the Pac NW upper trough will push toward the region
with increasing support for TS activity. Weak subsidence will
suppress convection over the area at first (outside of waning
elevated convection over NW SD), with convection expected to
initiate over the Black Hills first. Convection will also develop
along the old trough axis, which will be situated across the
southern third, while the main impulse will likely support more
organized storms across WY, which may grow upscale into an MCS.
The env is certainly supportive for more widespread and higher end
severe given deep layer shear in excess of 50 knots, with
2000-3000 J/kg of deep layer shear by late afternoon and steep mid
level lapse rates. This will allow cells to quickly grow upscale,
with supercells being common, supporting the threat for very
large hail and damaging winds. Convection will spread east
overnight with lingering elevated activity possible through the
night. Frontal boundary will stall and over the western third
Monday, with moist and breezy SE upslope flow developing. Another
impulse will support support storms across the WY/MT in the
afternoon, with another round of severe weather expected given
1500-2000 J/KG of CAPE and 50-60 knots of deep layer shear.
Convective initiation will likely take place across eastern MT,
possibly as far south as NE WY, with either one or two dominate
supercells or a high end MCS traversing across the NW, shifting
ESE across western SD overnight. It remains uncertain whether
storms will fire over the Black Hills given concerns on capping.
If this occurs, a decent supercell would be possible there in the
late afternoon. Otherwise, convection will be possible nearly
every day in the remainder of the period as a sfc trough wavers
over the region in unsettled WSW flow with seasonally warm temps.
Overlap of deep moisture and faster flow will also support a
severe threat most days in portions of the FA.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 503 PM MDT Sun Jul 5 2020

Showers and thunderstorms will continue tonight, resulting in
MVFR/local IFR conditions. Some storms will be strong to severe.
Otherwise, VFR conditions are expected through the forecast
period. Storms will redevelop tomorrow, especially across
northwest and south central SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...JC
AVIATION...13
Hazardous weather outlook, Jul 5, 3:53 AM MST, 15 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
453 AM MDT Sun Jul 5 2020

SDZ002-012>014-024>032-041>043-046-072>074-WYZ054>058-071-061100-
Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Mellette-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
453 AM MDT Sun Jul 5 2020 /553 AM CDT Sun Jul 5 2020/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening. Large hail and damaging winds will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Daily chances for thunderstorms continue through midweek. Strong
to severe storms will be possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-044-047-049-061100-
Harding-Bennett-Todd-Tripp-
453 AM MDT Sun Jul 5 2020 /553 AM CDT Sun Jul 5 2020/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms this afternoon
and evening. Large hail and damaging winds will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Daily chances for thunderstorms continue through midweek. Strong
to severe storms will be possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 5, 6:47 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
747 PM MDT SUN JUL 05 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TSTM WND GST     8 W JEWEL CAVE          43.73N 103.99W
07/05/2020  M59 MPH          CUSTER             SD   MESONET

&&

EVENT NUMBER UNR2002242

CALDERON
Local storm report, Jul 5, 6:56 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
756 PM MDT SUN JUL 05 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             15 SSE RECLUSE          44.52N 105.64W
07/05/2020  M1.00 INCH       CAMPBELL           WY   PUBLIC

&&

EVENT NUMBER UNR2002243

CALDERON
Local storm report, Jul 5, 6:59 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
759 PM MDT SUN JUL 05 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TSTM WND GST     2 SSW CUSTER            43.73N 103.62W
07/05/2020  M52 MPH          CUSTER             SD   ASOS

&&

EVENT NUMBER UNR2002244

CALDERON
Special weather statement, Jul 5, 7:06 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Rapid City SD
806 PM MDT Sun Jul 5 2020

SDZ001-012-060245-
Butte SD-Harding SD-
806 PM MDT Sun Jul 5 2020

...STRONG THUNDERSTORM OVER SOUTH CENTRAL HARDING AND NORTHEASTERN
BUTTE COUNTIES...

At 806 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crow Buttes, or 26 miles south of Buffalo, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Redig, Hoover, Crow Buttes and Haystack Buttes.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northwestern South Dakota.

LAT...LON 4516 10374 4529 10355 4521 10308 4501 10326
TIME...MOT...LOC 0206Z 281DEG 20KT 4520 10355

Rudge
Local storm report, Jul 5, 7:09 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
809 PM MDT SUN JUL 05 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             17 N DWTN GILLETTE      44.54N 105.50W
07/05/2020  E1.00 INCH       CAMPBELL           WY   EMERGENCY MNGR

&&

EVENT NUMBER UNR2002245

ME
Local storm report, Jul 5, 7:10 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
810 PM MDT SUN JUL 05 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TSTM WND GST     2 SSW CUSTER            43.73N 103.62W
07/05/2020  M61 MPH          CUSTER             SD   ASOS

0804 PM     TSTM WND GST     3 WSW FAIRBURN          43.68N 103.26W
07/05/2020  M55 MPH          CUSTER             SD   MESONET

0804 PM     TSTM WND GST     12 E OELRICHS           43.19N 103.00W
07/05/2020  M50 MPH          FALL RIVER         SD   MESONET

&&

EVENT NUMBER UNR2002246
EVENT NUMBER UNR2002247
EVENT NUMBER UNR2002248

ME

The radar

The Rapid City radar (KUDX), 159 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
July 5, 7:10 PM MST
Where
Crook County, 11.91 mi N of Hulett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.850, -104.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903145.